Alert archive / California / Wind Advisories in 2018
Wind Advisory 15, NWS San Diego, CA
NWS San Diego, CA issued this wind advisory at Apr 28, 2018, 3:40 PM PDT for Riverside County, San Bernardino County, San Diego County, California. It was in force for 36 hr.
The area
The counties it named.
The facts
- Issued
- Apr 28, 2018, 3:40 PM PDT (22:40 UTC)
- Expired
- Apr 30, 2018, 4:00 AM PDT
- In force
- 36 hr
- Issued by
- NWS San Diego, CA
Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA
The nearest sounding before it
San Diego, CA (KNKX), launched 12:00Z, 10.7 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 967 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 17 m²/s²
- 0-3 km storm-relative helicity
- 33 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
420 WWUS76 KSGX 282240 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 340 PM PDT Sat Apr 28 2018 ...Strong Winds in the Mountains and Deserts through Early Monday... CAZ055-056-058-060>062-065-291200- /O.NEW.KSGX.WI.Y.0015.180428T2240Z-180430T1200Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Crestline, Lake Arrowhead, Big Bear City, Big Bear Lake, Running Springs, Wrightwood, Idyllwild-Pine Cove, Julian, Pine Valley, Victorville, Hesperia, Apple Valley, Indio, Palm Springs, Cathedral City, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 340 PM PDT Sat Apr 28 2018 ...WIND ADVISORY IN EFFECT UNTIL 5 AM PDT MONDAY... The National Weather Service in San Diego has issued a Wind Advisory...which is in effect until 5 AM PDT Monday. * Winds...West 20 to 30 mph with gusts to 50 mph. Isolated gusts to 60 mph along the desert slopes in San Diego County. * Timing...Through early Monday. Strongest winds Sunday afternoon and evening. * Location...Mountain ridges, desert slopes and deserts. * Visibility...Locally reduced to 1 mile or less in blowing dust and sand. * Impacts...Temporary outdoor structures like tents and awnings may be damaged or lofted. Difficult driving conditions for high profile vehicles along Interstates 8, 10 and 15, along with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility in blowing dust and sand. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Albright
3 follow-up statements
204 WWUS76 KSGX 290945 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 245 AM PDT Sun Apr 29 2018 ...Strong Winds in the Mountains and Deserts through Early Monday... CAZ055-056-058-060>062-065-292130- /O.EXT.KSGX.WI.Y.0015.000000T0000Z-180430T1100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 245 AM PDT Sun Apr 29 2018 ...WIND ADVISORY NOW IN EFFECT UNTIL 4 AM PDT MONDAY... * Winds...West 20 to 30 mph with gusts to 50 mph. Isolated gusts to 60 mph along the desert slopes in San Diego County and in the northern Coachella Valley below the San Gorgonio Pass. * Timing...Through early Monday. Strongest winds this afternoon and evening. * Location...Mountain ridges, desert slopes and deserts. * Visibility...Locally reduced to 1 mile or less in blowing dust and sand in the deserts. * Impacts...Temporary outdoor structures like tents and awnings may be damaged or lofted. Difficult driving conditions for high profile vehicles along Interstates 8, 10 and 15, along with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility in blowing dust and sand in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 17
610 WWUS76 KSGX 292044 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 144 PM PDT Sun Apr 29 2018 ...Strong Winds in the Mountains and Deserts through tongiht... CAZ055-056-058-060>062-065-300515- /O.CON.KSGX.WI.Y.0015.000000T0000Z-180430T1100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 144 PM PDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY... * Winds...West 20 to 35 mph with gusts to 55 mph. Isolated gusts to 65 mph along the desert slopes and through and below the passes. * Timing...Through early Monday. Strongest winds this afternoon and evening. * Location...Mountain ridges, desert slopes and deserts. * Visibility...Locally reduced to 1 mile or less in blowing dust and sand in the deserts. * Impacts...Temporary outdoor structures like tents and awnings may be damaged or lofted. Difficult driving conditions for high profile vehicles along Interstates 8, 10 and 15, along with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility in blowing dust and sand in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ 10
327 WWUS76 KSGX 300301 NPWSGX URGENT - WEATHER MESSAGE National Weather Service San Diego CA 801 PM PDT Sun Apr 29 2018 CAZ055-056-058-060>062-065-301100- /O.CON.KSGX.WI.Y.0015.000000T0000Z-180430T1100Z/ San Bernardino County Mountains-Riverside County Mountains- San Diego County Mountains-Apple and Lucerne Valleys- Coachella Valley-San Diego County Deserts- San Gorgonio Pass Near Banning- Including the cities of Big Bear City, Julian, Victorville, Hesperia, Apple Valley, Indio, Palm Desert, Palm Desert Country, La Quinta, Coachella, Borrego Springs, Banning, and Desert Hot Springs 801 PM PDT Sun Apr 29 2018 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 4 AM PDT MONDAY... * Winds...West 10 to 20 mph with gusts to 40 mph. Isolated gusts to 55 mph along the desert slopes and through and below the passes. * Timing...Through early Monday. * Location...Mountain ridges, desert slopes and deserts. * Visibility...Locally reduced to 1 mile or less in blowing dust and sand in the deserts. * Impacts...Temporary outdoor structures like tents and awnings may be damaged or lofted. Difficult driving conditions for high profile vehicles along Interstates 8, 10 and 15, along with Highways 62, 74, 78, 86, 111, and 247. Reduced visibility in blowing dust and sand in the deserts. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Advisory means that winds of 35 mph are expected. Winds this strong can make driving difficult...especially for high profile vehicles. Use extra caution. && $$ Albright
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Diego, CA wrote its last area forecast discussion before this wind advisory went out at Apr 28, 1:17 PM PDT, 2 hours 23 minutes earlier.
Area forecast discussion, Apr 28, 1:17 PM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service San Diego CA
117 PM PDT Sat Apr 28 2018
.SYNOPSIS...
Persistent onshore flow will spread cooling and clouds farther
inland on gusty westerly winds this weekend, strongest over the
mountains and deserts. By Monday...Some fog will reach the coastal
slopes of the mountains, with a few sprinkles or patchy drizzle
possible. On Tuesday...a colder storm system will move into Southern
California with scattered showers, even a few thunderstorms are
possible. Some showers could linger into Wednesday morning before
the system moves east. Dry and warmer for the second half of next
week.
&&
.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...
At 1 PM PDT...Satellite imagery showed clear skies across the
forecast area. Surface pressure gradients of 7-8 MBS KSAN to the
deserts were supporting some peak wind gusts of 30 to 40 MPH through
the passes and into the deserts, but most places in the mts/deserts
had gusts under 25 MPH. While breezy this evening over the
mts/deserts, winds will increase late on Sunday and Sunday evening
when a Wind Advisory will be needed on the deserts and lee slopes of
the mts. Expect some gusts to exceed 55 MPH in the windiest spots.
A longwave trough will develop over the West early next week,
steering several disturbances across California. The first will move
across the State rather quickly late Sunday, followed by a digging,
colder system on Tuesday, and then a final weaker trough early
Wednesday. This will bring an active weather pattern across SoCal
for the first half of next week.
The first short-wave will rev up the west winds over the mts/deserts
a bit more on Sun evening and build the marine layer onto the
coastal slopes of the mts. A few sprinkles or patchy drizzle cannot
be ruled out into Mon morning, but nothing of significance is
expected. The stronger, digging wave will close off a compact upper-
level low over SoCal on Tue. As this occurs, upper levels will cool
significantly as 500H heights fall, setting the stage for some high
elevation, spring snowfall and even a few thunderstorms. While some
precip is likley, the showery nature of it precludes nailing times
and amounts in any spot. The upper low moves slowly east on Wed with
a hang-back trough over SoCal, possibly supporting lingering
showers.
Cooling will begin with the short-wave on Sunday, and peak on
Tuesday with the upper low when daytime highs will be some 20
degrees F below average inland. Continued cool on wednesday under
the hang-back trough, but strong late April sun, and increasing
thickness values should allow for modest warming. A more pronounced
warming is slated into the end of the week as the marine layer
shrinks under building high pressure aloft. daytime temps could be
well above normal by the end of the week.
&&
.Hydrology...
There is building consensus that the system on Tue will be dynamic
and cold enough to spark measurable precip across SoCal. What
remains more of a question is quantity, timing, and distribution of
the more significant showers. At this time, instability looks
sufficient for thunderstorms, which on their own suggest large
disparities in rainfall accumulation from point to point.
Precipitable water values are mostly under one inch, so large
quantities of rainfall necessary for any widespread flooding issues
look minimal. However, due to the convective showers expected, spot
rainfall rates could be high. In general rainfall accumulations of
from one-quarter to one inch are possible across the area.
&&
.AVIATION...
281945Z...Coast/Valleys...Clear, except for a few clouds with bases
abv 3000 ft MSL vcnty KONT and KSBD. Low clouds will begin to spread
inland again after 02Z Sun with bases around 2000 ft MSL and tops to
2500 ft MSL. Low clouds could reach the foothills by 12Z Sun with
vis restricted to 1-3 miles where clouds and terrain intersect.
Clearing to the coast likely between 16Z and 18Z Sun.
Mountains/Deserts...West-northwest winds 15-25 kt with gusts to 40
kt through this afternoon with moderate up/downdrafts and LLWS over
and east of the mtns.
&&
.MARINE...
Northwest winds 15-25 kt gusting to 30 kt, and combined seas of 6-9
ft over the outer waters expected to continue through 10 pm this
evening. The winds will temporarily weaken tonight into Sunday
morning, but increase again Sunday afternoon through Monday night
when another Small Craft Advisory may be needed over the Outer
Waters.
&&
.SKYWARN...
Skywarn activation is not requested. However weather spotters are
encouraged to report significant weather conditions.
&&
.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...Small Craft Advisory until 10 PM PDT this evening for Waters
from San Mateo point to the Mexican Border Extending 30 to
60 nm out including San Clemente Island.
&&
PUBLIC...10
AVIATION/MARINE...PGNearby
Wind Advisories in California, 2018Every wind advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.